UMMS Affiliation

Department of Emergency Medicine, Division of Toxicology

Publication Date

5-23-2017

Document Type

Article

Disciplines

Emergency Medicine | Medical Toxicology

Abstract

Clenbuterol is a beta-agonist that has been abused by fitness-oriented individuals for muscle growth and weight loss. We report a case of a 46-year-old man who presented tachycardic, hypokalemic, and hyperglycemic after injecting testosterone obtained from Brazil. He developed refractory hypotension and was started on an esmolol infusion for suspected beta-agonist toxicity. Laboratory analysis showed a detectable clenbuterol serum concentration. Analysis of an unopened ampule contained boldenone undecylenate, clenbuterol, and vitamin E. This case illustrates a novel exposure that caused beta-agonist toxicity and was treated successfully with rapid-onset beta blocker.

Keywords

clenbuterol, toxicity, testosterone, beta blocker

Rights and Permissions

Copyright: © 2017 Griswold et al. This is an open access article distributed in accordance with the terms of the Creative Commons Attribution (CC BY 4.0) License. See: http://creativecommons.org/ licenses/by/4.0/.

DOI of Published Version

10.5811/cpcem.2017.2.33318

Source

Clin Pract Cases Emerg Med. 2017 May 23;1(3):197-200. doi: 10.5811/cpcem.2017.2.33318. eCollection 2017 Aug. Link to article on publisher's site

Journal/Book/Conference Title

Clinical practice and cases in emergency medicine

Related Resources

Link to Article in PubMed

PubMed ID

29849287

Creative Commons License

Creative Commons Attribution 4.0 License
This work is licensed under a Creative Commons Attribution 4.0 License.

Share

COinS
 
 

To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.